Tryptase increase on the first day of hymenoptera venom immunotherapy might be a predictor of future systemic reactions during treatment
Vega-Castro A1, Alonso-Llamazares A2, Cárdenas R1, Beitia JM1, Mateo B1, Alvarez-Twose I3, Blanco C4
1Allergy Service, Hospital Universitario de Guadalajara, Spain
2Allergy Service, Hospital de Basurto, Bilbao, Spain
3Mastocytosis Institute, Toledo, Spain
4Allergy Service, Hospital de la Princesa, Madrid, Spain
J Investig Allergol Clin Immunol 2018; Vol. 28(5)
Background: Serum tryptase (ST) decreases in long-term venom immunotherapy (VIT). A circadian tryptase variation with a small decrease has been found after sting challenge. Both findings have been related to successful VIT.
Objective: To assess whether variation (increase or decrease) in ST on the first day of VIT is associated with the likehood of future systemic adverse reactions (SAR) during treatment.
Methods: We prospectively studied patients who underwent cluster VIT and continued it for at least 6 months. ST was measured on the first day of VIT, before the first dose (pre-IT tryptase) and after the last dose (post-IT tryptase). Differences between patients’ groups (with and without SAR) were analysed.
Results: One hundred and sixty VIT were administered to 150 patients. The median baseline ST value was 4.3 μg/L. A total of 25 VIT (15.6%) were associated with SAR. In 64% of the 25 patients with SAR, post-IT tryptase value was higher than pre-IT tryptase level; the median increment was 19% in these patients. We found a significant relation between this increase in tryptase level on the first day of VIT and future SAR (risk ratio 7.6). This elevation was independent of the VIT scheduled day and severity of the SAR, as well as of the basal ST value.
Conclusions: A slight increase in tryptase on the first day of VIT is an independent variable strongly related to a high risk of future SAR. This simple biomarker could be helpful to improve patients' safety.
Key words: Venom immunotherapy, Tryptase, Hymenoptera allergy, Immunotherapy adverse reactions, Systemic mastocytosis